Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

December 30, 2021Bulloch County, Georgia

NWS Charleston, SC issued this special weather statement at Dec 30, 2021, 8:00 PM EST for Bulloch County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2021, 8:00 PM EST (01:00 UTC)
Expired
Dec 30, 2021, 8:30 PM EST
In force
30 min
Issued by
NWS Charleston, SC
Hail
0.88 in
Wind
55

County Bulloch County, GA

The radar

The Charleston,SC radar (KCLX), 56 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS82 KCHS 310100
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
800 PM EST Thu Dec 30 2021

GAZ100-310130-
Bulloch-
800 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY... 	

At 759 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Georgia Southern, or near Statesboro, moving
east at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Minor hail damage to plants, 
         trees and crops is possible. Damage to windshields is 
         unlikely.

Some locations in the path of this storm include...
Statesboro, Brooklet, Leefield, Stilson and Georgia Southern. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3250 8156 3248 8153 3247 8154 3245 8152
      3244 8154 3239 8153 3235 8149 3234 8149
      3233 8146 3228 8145 3229 8184 3244 8185
TIME...MOT...LOC 0059Z 263DEG 22KT 3239 8177 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Dec 30, 6:51 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 30, 6:51 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
651 PM EST Thu Dec 30 2021

.SYNOPSIS...
High pressure will generally prevail until a strong cold front
moves through late Sunday. Much colder high pressure will then
return for early to middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
This Evening: Radar indicates several bands of showers and
scattered thunderstorms impacting our area, moving generally to
the NE. Isolated severe storms are possible, so a Severe
Thunderstorm Watch remains in effect for portions of our area
through this evening. These storms are being generated from
quite a bit of instability for late December, resulting from
near record high temperatures this afternoon. SPC Mesoscale
Analysis indicates MLCAPE values 1,000-1,500 J/kg, highest
across our southwestern counties. Effective bulk shear is 40-50
kt. However, wind profiles don't show too much veering. The main
risk remains damaging winds. Though, a weak tornado can't be
ruled out. Also, colder temperatures aloft could generate some
hail in the strongest storms. The severe risk will diminish
later this evening, as we lose instability from the daytime
heating.

Tonight: Mid-level flow will stay from the southwest. At the
surface, a front will be to our northwest and north. All of the
synoptic models and the CAMS indicate an area of showers over
our area in the evening, then shifting offshore and dissipating.
Expect plenty of cloud cover after the showers end. There could
even be some patches of fog. Expect temperatures to be very
mild. Low temperatures will be above the normal high
temperatures for late December.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
High pressure located southeast of the area will continue to extend
over the region Friday into Saturday. There is a risk for showers on
Friday, however there isn't a lot of forcing to work with so
coverage should stay fairly isolated (PoPs ~20%). On Saturday,
relatively drier air and lack of instability will support a dry
forecast. The most notable aspect will be the continued stretch of
unseasonably warm temperatures. Highs both days are forecast to be
within a few degrees of records, generally in the upper 70s to
around 80, perhaps even a few spots near the Altamaha in the lower
80s on Saturday. Lows will be very mild in the low to mid 60s (these
values are what our normal December highs are). See climate section
below for more info.

The pattern will then begin to change as a highly amplified mid
level trough swings into the eastern U.S. and sends a cold front
towards the area. Frontal progression has slowed and models now
bring it through later Sunday afternoon or Sunday evening. The first
half of the day should see less activity then rain chances will
increase from the west with the front. Wind fields are quite
impressive with this system, with 0-6 km shear of over 60 knots.
Model ensembles are showing weak instability, generally 250-500
J/kg, which could limit severe potential but the strong dynamics
could be enough to overcome that. Even outside of showers and
thunderstorms, a tight pressure gradient will lead to gusty winds. A
Lake Wind Advisory could be needed for Lake Moultrie. Given the
slower frontal progression, we should be able to squeeze in one more
day of 70+ degree temperatures.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cold front and associated precipitation will push offshore Sunday
night. High pressure will then return for the early to middle of
next week. Models hint at a coastal trough developing during the
latter half of the period which could bring a few showers to the
area. Otherwise, it will be noticeably cooler than recent days.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
00Z TAFs: Showers and occasional thunderstorms are expected to
bring flight restrictions this evening. The more likely impacts
are for KCHS and KJZI, where we have a TEMPO group. We'll
continue to amend the TAFs based on radar trends and surface
observations. The showers/thunderstorms end around midnight.
Then, MOS along with various ensembles indicate ceilings
dropping to IFR, along with visibility reductions. It's
possible they could get to LIFR for a few hours, but we opted to
leave that out of the TAFs until we get closer to that time
period and have better confidence. Conditions should improve
late in the TAF time period, but adjustments will be needed to
the timing.

Extended Aviation Outlook: Flight restrictions are possible in
morning low clouds/fog Saturday and Sunday and in showers and
thunderstorms late Sunday associated with a cold front. In addition,
gusty winds are likely this weekend, especially on Sunday.

&&

.MARINE...
Tonight: Strong thunderstorms will impact the waters through
this evening. The main impact will be gusty winds. Southwest
winds 15 kt early in the evening will increase to 15-20 kt late
in the evening and overnight, then ease a bit before daybreak
Friday. Some gusts could approach 25 kt across the Charleston
County waters and maybe the GA waters beyond 20 nm. However, the
areal and time coverage is too small to warrant a Small Craft
Advisory. Seas will average 2-3 ft, except 3-4 ft across the
Charleston County waters.

Friday through Tuesday: South to southwest flow will persist on
Friday with speeds less than 15 knots. Winds will then steadily
increase on Saturday as a strong cold front begins to approach from
the west. Small Craft Advisories are likely for most, if not all,
waters Saturday night which will continue through Sunday night
following frontal passage. There is also a chance for gale force
gusts, mainly across the outer Georgia waters and Charleston county
waters. Gale Watches and/or Warnings could eventually be needed.
Conditions will improve for Monday and Tuesday as high pressure
returns and the pressure gradient eases.

Sea fog: A warm and moist air mass will remain in place across the
local Atlantic waters through Saturday and as a result some sea fog
could eventually develop over the cooler near shore waters. Also,
some land fog could advect into the marine area. Dense Fog
Advisories will be possible if any dense fog develops and becomes
widespread enough.

&&

.CLIMATE...
Record Daily High Max Temps

Dec 31:
KCHS 78 (1996, 1984)
KCXM 77 (1996)
KSAV 80 (2015, 1973)

Jan 1:
KCHS 80 (1952)
KCXM 78 (1952)
KSAV 83 (2019)

Jan 2:
KCHS 81 (2017)
KCXM 77 (1952, 1916)
KSAV 79 (2019, 2017, 1952)

Record Daily High Min Temps

Dec 31:
KSAV 66 (2015)

Jan 1:
KCHS 61 (2019, 1973)
KCXM 62 (2019)
KSAV 62 (2019)

Record Warmest Decembers

KCHS 63.5 (2015), 58.8 (1971), 57.1 (1984)
KCXM 63.4 (2015), 61.3 (1931), 59.5 (1971)
KSAV 64.2 (2015), 62.8 (1931), 60.6 (1971)

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...ETM
MARINE...ETM
CLIMATE...
Hazardous weather outlook, Dec 30, 3:39 PM EST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
339 PM EST Thu Dec 30 2021

AMZ330-GAZ116>119-137>141-SCZ044-050-052-312045-
Charleston Harbor-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Dorchester-Charleston-Tidal Berkeley-
339 PM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114-115-SCZ040-042-043-047>049-051-312045-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-Allendale-
Hampton-Inland Colleton-Inland Jasper-Beaufort-Coastal Colleton-
Coastal Jasper-
339 PM EST Thu Dec 30 2021

...SEVERE THUNDERSTORM WATCH 572 IN EFFECT UNTIL 9 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-352-354-374-312045-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
339 PM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gales: Gale force wind gusts are possible over the coastal waters
Sunday and Sunday night. Gale Watches and Warnings could eventually
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-312045-
Inland Berkeley-
339 PM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Lake Winds: Gusty winds are expected to develop over Lake Moultrie
Sunday into Sunday night. A Lake Wind Advisory could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Dec 30, 5:40 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
540 PM EST Thu Dec 30 2021

SCZ040-042-043-302315-
Allendale-Hampton-Inland Colleton-
540 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON, COLLETON AND
ALLENDALE COUNTIES...

At 540 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Barton, or near Lake Warren State Park,
moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Walterboro, Allendale, Hampton, Lake Warren State Park, Colleton,
Varnville, Fairfax and Brunson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3284 8068 3280 8133 3300 8133 3304 8109
      3303 8108 3304 8106 3308 8078
TIME...MOT...LOC 2240Z 273DEG 23KT 3291 8125

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

NED
Local storm report, Dec 30, 5:55 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
555 PM EST THU DEC 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             BRUNSON                 32.93N  81.19W
12/30/2021  M0.75 INCH       HAMPTON            SC   SOCIAL MEDIA

            SOCIAL MEDIA REPORT OF PENNY SIZE HAIL

&&

EVENT NUMBER CHS2100856

RJB
Special weather statement, Dec 30, 7:06 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Charleston SC
706 PM EST Thu Dec 30 2021

GAZ099-100-310045-
Bulloch-Candler-
706 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND CANDLER
COUNTIES...

At 706 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Stillmore, or near Metter, moving east at 40
mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Statesboro, Metter, Portal, Pulaski, Register, Aline, Georgia
Southern and Hopeulikit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3237 8225 3244 8219 3247 8218 3252 8215
      3256 8209 3254 8203 3261 8200 3262 8197
      3264 8182 3249 8161 3228 8180 3233 8224
      3235 8225
TIME...MOT...LOC 0006Z 264DEG 34KT 3246 8213

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Dec 30, 7:07 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Charleston SC
707 PM EST Thu Dec 30 2021

GAZ088-SCZ040-042-310030-
Screven-Allendale-Hampton-
707 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, HAMPTON AND
ALLENDALE COUNTIES...

At 706 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Shirley, or 14 miles east of Sylvania,
moving east at 35 mph.

HAZARD...up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Minor damage to plants, trees and crops is possible. Damage
         to windshields is unlikely.

Some locations in the path of this storm include...
Estill, Furman, Scotia, Lena and Shirley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3259 8148 3278 8148 3280 8118 3269 8115
      3261 8121
TIME...MOT...LOC 0006Z 269DEG 31KT 3269 8140

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH

NED
Local storm report, Dec 30, 7:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
708 PM EST THU DEC 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             5 N LADSON              33.05N  80.11W
12/30/2021  E0.75 INCH       BERKELEY           SC   TRAINED SPOTTER

&&

EVENT NUMBER CHS2100857

OPL
Special weather statement, Dec 30, 8:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
800 PM EST Thu Dec 30 2021

GAZ100-310130-
Bulloch-
800 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY...

At 759 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Georgia Southern, or near Statesboro, moving
east at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Statesboro, Brooklet, Leefield, Stilson and Georgia Southern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3250 8156 3248 8153 3247 8154 3245 8152
      3244 8154 3239 8153 3235 8149 3234 8149
      3233 8146 3228 8145 3229 8184 3244 8185
TIME...MOT...LOC 0059Z 263DEG 22KT 3239 8177

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 7:07 PM ESTSpecial Weather StatementCHSHampton23 min
Dec 31, 12:08 PM ESTMarine Dense Fog AdvisoryCHS15 hr
Dec 30, 7:06 PM ESTSpecial Weather StatementCHSBulloch, Candler39 min
Dec 30, 7:30 PM ESTTornado WarningCHSBulloch, Candler30 min
Dec 30, 8:17 PM ESTSevere Thunderstorm WarningCHSBulloch, Effingham43 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.